Psychiatry and Clinical Psychopharmacology
Case Report

Erythromycin-induced psychotic decompensation in a patient affected by paranoid schizophrenic psychosis

1.

Clinical Center of Vojvodina, Clinic for Psychiatry, Department for Mood Disorders, Medical Faculty in Novi Sad, Serbia

Psychiatry and Clinical Psychopharmacology 2014; 24: 368-370
DOI: 10.5455/bcp.20140802124414
Read: 1013 Downloads: 431 Published: 16 February 2021

The aim of this report is to present a case of acute psychotic decompensation in a patient suffering from paranoid schizophrenic psychosis with residual symptoms, treated with erythromycin for acute bronchitis. A 64-year-old patient had been suffering from paranoid schizophrenic psychosis, in remission with pharmacotherapy for the last eight months and compliant. Upon the occurrence of acute bronchitis, the patient received erythromycin. Seventy-two hours after the introduction of erythromycin, the patient suffered psychotic decompensation (auditory hallucinations, bizarre unsystematic delusional ideas, megalomaniac, pseudo-religious psychomotor agitation). The introduced antibiotic was identified as a possible cause of the described clinical picture and immediately stopped upon the occurrence of the symptoms described. Psychotic decompensation ceased within 48 hours upon discontinuation of erythromycin. It is very important to know interactions and side effects of antibiotics and other drugs. Side effects of this group of antibiotics (macrolides) can manifest in the form of psychotic clinical symptoms. Applied in patients with a mental illness, they can cause signs and symptoms similar to those of the deterioration of the mental illness, hence caution is required when using macrolide antibiotics in patients with a psychiatric or neurological disease and after an injury or infection of the brain.

Files
EISSN 2475-0581